Pennsylvania, 2010

Blizzard and Heavy Snow in Pennsylvania, December 5 to 7, 2010

December 5 to 7, 2010 · NWS PBZ · 6 events in 6 counties and zones

Deep low pressure sitting over the eastern Great Lakes brought prolonged cold northwest flow across the region producing intense lake effect snow bands into northwest Pennsylvania and the higher ridges of western Pennsylvania, northern West Virginia, and Garrett county Maryland. Storm total snowfall ranged from 6 to 10 inches with isolated 12 inch reports across northwest Pennsylvania and…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Deep low pressure sitting over the eastern Great Lakes brought prolonged cold northwest flow across the region producing intense lake effect snow bands into northwest Pennsylvania and the higher ridges of western Pennsylvania, northern West Virginia, and Garrett county Maryland. Storm total snowfall ranged from 6 to 10 inches with isolated 12 inch reports across northwest Pennsylvania and extended south into Butler county. Amounts in the ridges of western Pennsylvania, northern West Virginia, and Garrett county Maryland ranged from 12 to 18 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 5, 3:01 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 5, 3:01 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 AM EST SUN DEC 5 2010

.SYNOPSIS...
A SERIES OF DISTURBANCES IN COLD NORTHWEST FLOW WILL SUPPORT
PERIODS OF SNOW SHOWERS THROUGH TUESDAY, WITH SIGNIFICANT SNOW
ACCUMULATIONS EXPECTED NORTH OF INTERSTATE 80 AND ALONG THE
RIDGES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN INTENSIFYING UPPER LOW IN NEW YORK STATE WILL PRODUCE
INCREASING NORTHWEST FLOW ACROSS LAKES HURON AND ERIE. WITH 850
MBE TEMPERATURES AT -10 AND COLDER GOOD LAKE EFFECT SNOW BANDS
CAN BE EXPECTED THIS AFTERNOON INTO TONIGHT. HEAVY LAKE EFFECT ACCUMULATIONS
CAN BE EXPECTED INTO TONIGHT ACROSS MERCER...VENANGO AND FOREST
COUNTY WHERE LAKE EFFECT SNOW WARNING IS IN EFFECT FROM NOON
TODAY THROUGH TUESDAY NIGHT. THE STRONG NORTHWEST FLOW WILL BRING
SIGNIFICANT OROGRAPHIC LIFT ALONG THE MOUNTAIN RIDGES. A WINTER STORM
WARNING HAS BEEN POSTED FOR THE MOUNTAINS WHERE HEAVY SNOW
ACCUMULATIONS ARE POSSIBLE IN THE HIGHER ELEVATIONS INTO TUESDAY.
SNOW SHOWERS WILL BE LIKELY ACROSS MUCH OF THE REMAINDER OF THE
FORECAST AREA BUT WITH LIGHTER SNOW ACCUMULATION EXPECTED.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
SNOW SHOWERS WILL CONTINUE FOR MONDAY INTO MONDAY NIGHT WITH
WINDS INCREASING AS THE STRONG UPPER LOW CONTINUES TO DEEPEN. INITIAL
LAKE ERIE EFFECT WILL BE JOINED BY A LAKE HURON TAP AND INCREASED
UPSLOPING FOR MONDAY INTO TUESDAY. THE RESULT WILL BE WIDESPREAD
SNOW SHOWERS FOR MOST AREAS...WITH SIGNIFICANT ACCUMS FOR THE I-80
CORRIDOR AND THE RIDGES...AND AT LEAST SOME ACCUMULATION FOR ALL
AREAS. IN ADDITION...SURFACE PRESSURE GRADIENTS TIGHTEN WITH
INCREASING WINDS ALOFT WILL RESULT IN BRISK/BLUSTERY CONDITIONS
WITH AREAS OF BLOWING SNOW MONDAY INTO TUESDAY. THE LAKE EFFECT
SNOW WARNING CONTINUES FOR MERCER/VENANGO/FOREST COUNTIES...AND A
WINTER STORM WARNING IS IN EFFECT FOR THE PRESTON/TUCKER/GARRETT
COUNTIES...AS WELL AS FOR THE RIDGES OF WESTMORELAND AND FAYETTE
COUNTIES. WITH THE WINDY CONDITIONS MONDAY/TUESDAY AND LOWS IN THE
TEENS AND LOWER 20S...WIND CHILL READINGS WILL FALL INTO THE
SINGLE DIGITS LATE EARLY MONDAY MORNING AND TUESDAY MORNING.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS/ECMWF/NAEFS SHOW MODEL AGREEMENT TUESDAY NIGHT WITH THE AREA
REMAINING IN A CYCLONIC FLOW AS AN UPPER LOW ACROSS QUEBEC CONTINUES
TO DRIVE THE SYNOPTIC WEATHER PATTERN. THIS WILL ALLOW THE UPPER
OHIO VALLEY TO BE IN A NORTHWESTERLY FLOW. TO BEGIN THE PERIOD THERE
WILL BE MORE OF A NORTHERLY COMPONENT IN THE MID-LEVELS AS A SHORT
WAVE PUSHES EAST OF THE AREA. THE MOIST LOW-LEVEL FLOW OFF OF THE
GREAT LAKES WILL SHIFT TO MORE WEST-NORTHWESTERLY THROUGH THE DAY ON
WEDNESDAY. THIS WILL ALLOW FOR THE BEST CHANCE OF SNOW SHOWERS TO BE
CONFINED TO THE LAKE EFFECT ZONES ALONG THE I-80 CORRIDOR AND
EASTERN RIDGES WITH LOWER CHANCE TO SCHC POPS IN WESTERN PA AND
EASTERN OHIO.

850MB WINDS WILL CONTINUE TO BACK FURTHER ON THURSDAY AS A LONG WAVE
TROUGH ACROSS EASTERN CANADA PIVOTS FURTHER EAST AND A SURFACE HIGH
BUILDS IN FROM THE SOUTHWEST. THE MID-LEVEL FLOW WILL FLATTEN ON
FRIDAY...BECOMING MORE ZONAL ON FRIDAY AND ALLOWING TEMPS TO FINALLY
BEGIN TO MODERATE. GFS/ECMWF/GFSE ARE ALL SUPPORTIVE OF A TROUGH AND
ITS ASSOCIATED SURFACE LOW APPROACHING FROM THE
NORTHWEST...INCREASING THE CHANCE FOR SNOW WITH THE PASSAGE OF A
COLD FRONT LATE ON FRIDAY INTO EARLY SATURDAY.

FORECAST TEMPS ARE SUPPORTED BY THE NAEFS...WHICH SHOWS LITTLE
SPREAD IN THE ENSEMBLE THROUGH THURSDAY. IN ADDITION...CLOUD
COVERAGE IN A NORTHWESTERLY FLOW WILL CONTINUE TO LIMIT THE DIURNAL
RANGE (10-15F DIFFERENCE BETWEEN HIGHS AND LOWS) IN TEMPS UNTIL
FRIDAY. FORECAST TEMPS ARE AROUND 10 DEGREES BELOW NORMAL THROUGH
THURSDAY...WITH TEMPS AROUND 5 DEGREES BELOW NORMAL ON FRIDAY AND
SATURDAY.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...

A NORTHWEST TO NORTH FLOW ACROSS THE GREAT LAKES WILL PERSIST
THROUGH THE MIDDLE OF THE WEEK. THIS WILL RESULT IN THE POTENTIAL
FOR PERIODIC REDUCED CONDITIONS IN LAKE EFFECT SNOW BANDS. IN
HEAVIER SQUALLS...IFR AND LOWER CONDITIONS WILL BE POSSIBLE. IN
ADDITION...A FAIRLY TIGHT PRESSURE GRADIENT WILL RESULT IN PRIMARILY
DAYTIME WIND GUSTS OF 20 TO 25 KNOTS THROUGH TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST TUESDAY FOR
     MDZ001.
OH...NONE.
PA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 PM EST TUESDAY
     FOR PAZ013>016-022-023.
     WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST TUESDAY FOR
     PAZ074-076.
     LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 7 PM EST TUESDAY
     FOR PAZ007>009.
WV...WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST TUESDAY FOR
     WVZ023-041.

&&
Hazardous weather outlook, Dec 5, 3:39 AM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 AM EST SUN DEC 5 2010

PAZ007>009-060845-
MERCER-VENANGO-FOREST-
339 AM EST SUN DEC 5 2010

...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SNOW ACCUMULATIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-060845-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
339 AM EST SUN DEC 5 2010

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SNOW ACCUMULATIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

PAZ013>016-022-023-060845-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
339 AM EST SUN DEC 5 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SNOW ACCUMULATIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-022-060845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-
339 AM EST SUN DEC 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF SNOW SHOWERS MAY PRODUCE SLICK SPOTS ON HIGHWAYS
THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF SNOW SHOWERS MAY PRODUCE SLICK SPOTS ON HIGHWAYS
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SNOW ACCUMULATIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 1 blizzard. Local standard time, as filed.

Heavy Snow, Mercer

When
December 5, 5:00 AM EST to December 7, 7:00 PM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Heavy Snow, Venango

When
December 5, 8:00 AM EST to December 7, 7:00 PM EST
Where
Venango forecast zone
Reported by
Trained Spotter
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Heavy Snow, Forest

When
December 5, 8:00 AM EST to December 7, 7:00 PM EST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Heavy Snow, Butler

When
December 5, 8:00 AM EST to December 7, 7:00 PM EST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Blizzard, Fayette Ridges

When
December 5, 8:00 AM EST to December 7, 7:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Heavy Snow, Westmoreland Ridges

When
December 5, 8:00 AM EST to December 7, 7:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271112, 271113, 271114, 271115, 271116, 271117.